Thunderstorm Wind, Cass
- When
- April 2, 9:54 AM CST
- Where
- Cass County, Atlantic Arpt
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 41.400, -95.050
The seasons first severe weather occurred around mid day on the 2nd. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The seasons first severe weather occurred around mid day on the 2nd. Strong and deep southerly flow was in place across the central U.S. Low pressure at the surface moved from southwest Kansas on the evening of the 1st, to eastern North Dakota by early afternoon of the 2nd. A cold front extending south from the low moved into Iowa on the morning of the 2nd. A low level jet of 40 to 50 kts was in place during the morning of the 2nd. The upper level jet was around 100 kts at the time. The overall sounding was nearly unidirectional. There was limited CAPE available, around 500 J/kg of elevated CAPE, but sufficient dynamics were in place. The 0-1 km shear was between 30 and 40 kts. Thunderstorms developed along the cold front and moved rapidly northeast at 70 to 80 MPH across southern Iowa. The storms produced sub-severe hail and winds of 60 to 70 MPH as they passed. High winds blew a grain bin across a street, downed large tree branches, and tore siding off of a house in Decatur County. Street signs were damaged in Lacona in Warren County, while part of a roof was torn off in Marion County at Columbia. The storms weakened during the early afternoon hours, but still produced winds as the moved into central and northeast Iowa. A 59 MPH wind gust was recorded at the Waterloo Airport. Overall damage was limited, in part due to the fact that the trees had not leafed out yet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 2, 5:40 AM CST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 640 AM CDT FRI APR 2 2010 ...UPDATED FOR 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... SYSTEM TO MOVE ACRS STATE TODAY AND IS MORE PROGRESSIVE THAN LAST NIGHTS RUNS. HAVE ALREADY SEEN SOME SHOWER ACTIVITY FARTHER WEST OVERNIGHT AHEAD OF THIS BOUNDARY BUT THE MAJORITY OF THIS PCPN DIED RATHER QUICKLY AS ANY WEAK INSTABILITY WAS QUICKLY EXHAUSTED. AS THE FRONT APPROACHES THIS MORNING...MODELS INDICATE SOME ADDITIONAL MOISTURE STREAMING NORTHWARD WITH A NARROW CORRIDOR OF WEAK INSTABILITY MOVING INTO THE STATE. EXPECT TO SEE SOME SCT TO NMRS SHOWERS AND A FEW THUNDERSTORMS INCREASE AHEAD OF THE BOUNDARY THROUGH THE DAY AS THE MOISTURE DEEPENS IN ADVANCE OF THE FRONT. AREAL COVERAGE WILL LIKELY EXPAND DUE TO THE INCREASING MOISTURE WITH TIME...THEREFORE HAVE HIGHEST POPS IN THE EAST BY AFTERNOON. INSTABILITY REMAINS RATHER WEAK SO DONT ANTICIPATE SEVERE WEATHER ALTHOUGH MAY SEE SOME ISOLATED HAIL BY AFTERNOON WITH PEAK HEATING. TEMPERATURES PROBLEMATIC WITH MOS GUIDANCE TOO LOW AS TEMPS ALREADY NEAR OR AT SUGGESTED HIGHS. HAVE GONE HIGHER THAN GUIDANCE... ESPECIALLY IN THE EAST WHERE THE FRONT ARRIVES LATER IN THE DAY. THEN HAVE APPLIED AN NON-DIURNAL CURVE TO TEMPERATURES AS FRONT PASSES THROUGH THE STATE. GIVEN THE MORE PROGRESSIVE NATURE...DONT ANTICIPATE HUGE HYDRO ISSUES AT THIS TIME WITH HEADLINES NOT NEEDED AT THIS POINT. .LONG TERM /TONIGHT THROUGH THURSDAY/... SYSTEM TO IMPACT THE AREA TODAY INTO TONIGHT...MUCH MORE PROGRESSIVE WITH MODELS IN GOOD AGREEMENT THAN IT HAS BEEN IN PREVIOUS DAYS AS UPPER LOW NOT QUITE AS DEEP AND REMAINING MORE OF AN OPEN WAVE AS IT LIFTS NORTHWARD THROUGH THE CENTRAL/NORTHERN US. SFC LOW ALREADY EXPECTED TO BE INTO SRN CANADA/NRN MN BY 06Z SATURDAY...THEREFORE EXPECT INITIAL LINE OF PRECIPITATION TO BE THROUGH THE CWA BY LATE EVENING. HAVE REMOVED POPS FOR LATE TONIGHT WITH THE FASTER PROGRESSION OF THIS WAVE...WITH WRAP AROUND AREA OF PRECIP EXPECTED TO MOVE TO THE NORTH OF THE CWA. WEAK DISTURBANCE TO MOVE THROUGH LATE SATURDAY AFTERNOON...BUT MOISTURE IS SCARCE SO INCREASED SOME CLOUDS BUT KEPT THE FORECAST DRY. ZONAL FLOW CONTINUES WITH WAA BACK INTO THE CWA SUNDAY...THEN SOUTHWESTERLY FLOW TO DEVELOP AGAIN TOWARD EARLY NEXT WEEK AS ANOTHER UPPER LEVEL WAVE DIGS INTO THE WESTERN US. SFC LOW DEVELOPING ACROSS THE CENTRAL PLAINS BY LATE MONDAY INTO MONDAY NIGHT...WITH AN ASSOCIATED WARM FRONT PUSHING NORTH ACROSS THE CWA. GFS/EC IN SOME DISAGREEMENT ON THE TIMING WITH THIS SYSTEM. GFS CONTINUES TO BE MORE PROGRESSIVE...PUSHING THE SYSTEM INTO THE GREAT LAKES BY EARLY WEDNESDAY...WITH THE EC KEEPING THE WAVE BACK OUT ACROSS THE CENTRAL PLAINS. WILL HAVE TO MONITOR FOR BETTER CERTAINTY WITH THE TIMING...BUT EITHER WAY...LOOKS LIKE A SCENARIO FOR DECENT CHANCES FOR THUNDER/POSSIBLY EVEN SOME ISOLATED SEVERE. SFC TO SLIDE ACROSS THE CWA TUESDAY...SO EXPECT CWA TO REMAIN IN THE WARM SECTOR WITH DECENT INSTABILITY INTO TUESDAY EVENING. COLD FRONT TO MOVE THROUGH BY LATE TUESDAY NIGHT...WITH CHANCES FOR THUNDER DIMINISHING INTO WEDNESDAY. HAVE CONTINUED WITH CHANCE POPS ACROSS THE CWA FOR MONDAY NIGHT INTO WEDNESDAY AS THIS SYSTEM PROGRESSES THROUGH THE REGION. && .AVIATION... 02/12Z...COLD FRONT WILL PASS THROUGH IOWA TODAY WITH SHOWERS AND A FEW ISOLATED THUNDERSTORMS ASSOCIATED WITH ITS PASSAGE. CONDITIONS WILL PRIMARILY REMAIN VFR ALTHOUGH MVFR TO ISOLATED IFR CONDITIONS CAN BE EXPECTED IN AND NEAR THE SHOWERS THAT DO DEVELOP. SFC WINDS WILL INITIALLY BE SOUTH FOR ALL TAF SITES BUT BECOME MORE SW TO WESTERLY BEHIND THE FRONT WITH TIME. DRIER AIR WILL PUSH INTO THE STATE TONIGHT WITH DECREASING CLOUDS AND UNRESTRICTED VSBYS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...BEERENDS AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CDT FRI APR 2 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-031000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 455 AM CDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TO SPREAD EASTWARD ACROSS THE CWA TODAY INTO THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON INTO EARLY EVENING. RIVER FLOOD WARNINGS FOR MINOR TO MODERATE FLOODING REMAIN IN EFFECT THROUGHOUT PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES OF THUNDERSTORMS BEGIN MONDAY ACROSS THE AREA...AND CONTINUE THROUGH WEDNESDAY NIGHT. HOWEVER...THE PREDICTABILITY OF SEVERE STORMS IS TOO LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1046 AM CDT FRI APR 2 2010 IAZ083>086-093>097-021645- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-WAPELLO-WAYNE- 1046 AM CDT FRI APR 2 2010 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WAYNE...APPANOOSE AND DAVIS UNTIL 3 PM... AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 102 MILES SOUTHWEST OF OTTUMWA TO 105 MILES SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 55 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. THE STORMS SHOULD CROSS THE MISSOURI AND IOWA BORDER BY 1010 AM REACH THE OTTUMWA AREA BY 1100 AM. THE STORMS SHOULD WEAKEN SOME AS THEY MOVE NORTHEAST. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. JOHNSON
The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 15:54 UTC.
14 thunderstorm wind, 3 hail. Local standard time, as filed.
A grain bin was blown across the road and large tree branches were downed. Siding was ripped off of a house.
Heavy rain and small hail was also reported.
North side of town reported small trees and a few street signs down. One outbuilding was damaged.
Wind speed estimated by Fire Department.
A few stones of nickel size; pea size hail nearly covered the ground.
Part of a roof was blown off of a coop building in Columbia.
Grain bins at the coop were damaged by high winds.
Barn roof blown off and outbuilding damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214044, 214042, 214045, 214035, 214129, 214036, 214026, 214034, 214037, 214027, 214038, 217461, 214039, 214028, 217458, 214040, 214043.